Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 396, NWS Des Moines, IA

July 15, 2008Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 15, 2008, 6:01 PM CDT for Crawford County, Iowa. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2008, 6:01 PM CDT (23:01 UTC)
Expired
Jul 15, 2008, 6:45 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Crawford County, IA

The radar

The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 6:27 PM CDTTSTM WND GST 601 S Dow City, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-515 J/kg
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 152301
SVRDMX
IAC047-152345-
/O.NEW.KDMX.SV.W.0396.080715T2301Z-080715T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
601 PM CDT TUE JUL 15 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CRAWFORD COUNTY IN WEST CENTRAL IOWA...

* UNTIL 645 PM CDT.

* AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTHWEST OF DOW CITY...OR 36 MILES SOUTH OF IDA GROVE...AND
  MOVING EAST AT 21 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOW CITY BY 625 PM CDT...
  ARION BY 630 PM CDT...
  BUCK GROVE AND DENISON AIRPORT BY 640 PM CDT...
  MANILLA AND 8 MILES SOUTH OF DENISON BY 645 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4191 9568 4207 9569 4207 9527 4185 9523
      4186 9524 4185 9563 4186 9564 4186 9568
      4187 9569 4190 9569
TIME...MOT...LOC 2301Z 259DEG 19KT 4186 9564

$$

MOYER
3 follow-up statements
000 
WWUS53 KDMX 152323
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT TUE JUL 15 2008

IAC047-152345-
/O.CON.KDMX.SV.W.0396.000000T0000Z-080715T2345Z/
CRAWFORD IA-
623 PM CDT TUE JUL 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN CRAWFORD COUNTY...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DOW CITY...OR 31 MILES SOUTH OF IDA GROVE...MOVING EAST
AT 23 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUCK GROVE BY 635 PM CDT...
  DENISON AIRPORT BY 640 PM CDT...
  MANILLA AND 6 MILES SOUTH OF DENISON BY 645 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4191 9568 4207 9569 4207 9527 4185 9523
      4186 9524 4185 9563 4186 9564 4186 9568
      4187 9569 4190 9569
TIME...MOT...LOC 2323Z 254DEG 20KT 4190 9548

$$

MOYER
000 
WWUS53 KDMX 152335
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT TUE JUL 15 2008

IAC047-152345-
/O.CON.KDMX.SV.W.0396.000000T0000Z-080715T2345Z/
CRAWFORD IA-
632 PM CDT TUE JUL 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN CRAWFORD COUNTY...

AT 629 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR BUCK GROVE...OR 30 MILES SOUTH OF IDA
GROVE...MOVING EAST AT 21 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DENISON AIRPORT BY 640 PM CDT...
  6 MILES NORTHWEST OF MANILLA AND 6 MILES SOUTH OF DENISON BY 645 PM
  CDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

BETWEEN 627 PM AND 630 PM...LAW ENFORCEMENT REPORTED WIND SPEEDS 
ESTIMATED BETWEEN 60 AND 70 MPH AND DIME SIZE HAIL IN OR AROUND DOWS 
CITY.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4191 9568 4207 9569 4207 9527 4185 9523
      4186 9524 4185 9563 4186 9564 4186 9568
      4187 9569 4190 9569
TIME...MOT...LOC 2332Z 254DEG 18KT 4191 9542

$$

MOYER
000 
WWUS53 KDMX 152346
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT TUE JUL 15 2008

IAC047-152356-
/O.EXP.KDMX.SV.W.0396.000000T0000Z-080715T2345Z/
CRAWFORD IA-
646 PM CDT TUE JUL 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CRAWFORD COUNTY
HAS EXPIRED...

AT 643 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4191 9568 4207 9569 4207 9527 4185 9523
      4186 9524 4185 9563 4186 9564 4186 9568
      4187 9569 4190 9569
TIME...MOT...LOC 2335Z 254DEG 18KT 4191 9540

$$

MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:18 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 15, 3:18 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT TUE JUL 15 2008

.SHORT TERM /TONIGHT/...
PRIMARY FORECAST CONCERN IS COVERAGE AND MAGNITUDE OF CONVECTION
TONIGHT. WAA BTWN SFC AND 700 MB HAS ERODED CAP AND MOISTURE
ADVECTION BTWN SFC AND 850 MB HAS ENHANCED INCREASING INSTABILITY
THIS AFTERNOON. STORMS HAVE BEGUN TO BREAK OUT ACROSS NORTHEASTERN
NE WHERE INSTABILITY IS EVEN HIGHER. AS THE LOW-LEVEL WAA REACHES A
STATIONARY BOUNDARY IN SD/SOUTHERN MN THUS DECREASING CINH IN THAT
AREA MORE ORGANIZED STORMS ARE EXPECTED TO BREAK OUT THIS EVENING.
WITH STEERING FLOW JUST NORTH OF WEST...SOME OF THE STORMS FROM
NE/SD/MN WILL PROPAGATE INTO OUR AREA BY TONIGHT. SHEAR IS MARGINAL
BUT SUFFICIENT FOR ISOLATED SEVERE WEATHER...PRIMARILY HAIL AND
WIND...WITH THIS RISK BEING MORE OR LESS CONFINED TO NORTHERN AND
NORTHWESTERN IOWA. HAVE INCLUDED SLIGHT CHANCE AND CHANCE POPS FOR
THESE AREAS AS IT IS BELIEVED THAT INSTANTANEOUS COVERAGE WILL BE
FAIRLY LOW...AND WILL LEAVE SEVERE STORM MENTION OUT OF THE ZONES AS
ANY SEVERE STORMS ARE EXPECTED TO BE ISOLATED.

.LONG TERM...
THE FOCUS FROM WEDNESDAY ON WILL BE HEAVY RAIN AND FLOODING
POTENTIAL ACROSS THE FORECAST AREA.  THE VARIOUS MODELS AND
ENSEMBLES ARE COMING INTO BETTER AGREEMENT REGARDING THE POTENTIAL
FOR...LOCATION OF...AND TIME FRAME FOR THE FIRST SHOT OF HEAVY RAIN.
THE LATEST ECMWF/NAM/CANADIAN AND GFSENS ALL POINT TO THURSDAY
THURSDAY NIGHT INTO FRIDAY LOOKS TO BE PROBLEMATIC. WITH PWAT/S AOA
2 INCHES IN THE NORTHWEST...DEEP MOISTURE SOUNDINGS WITH TALL SKINNY
CAPE AND RELATIVELY WEAK STEERING FLOW...AND CORFIDI VECTORS
INDICATING POTENTIAL FOR SLOW MOVING AND/OR BACK BUILDING
STORMS...ALL INGREDIENTS APPEAR PEGGED FOR A SUBSTANTIAL RAIN EVENT.
INITIAL THOUGHTS ARE A GENERAL 1-2 INCH RAIN ACROSS THE NORTHWEST
HALF THROUGH THE DAY ON FRIDAY...WITH LOCALLY HIGHER AMOUNTS AROUND
4 OR SO. HEAVY RAIN MAY PERSIST INTO FRIDAY NIGHT AND SATURDAY...AND
GRADUALLY SPREAD SOUTHWARD ACROSS THE STATE. CONFIDENCE IN THIS
SECOND ROUND OF HEAVY RAIN OCCURRING IS LOWER AT THIS TIME. WILL
ISSUE HYDROLOGIC OUTLOOK (DSMESFDMX) TO HIGHLIGHT THREAT. CURRENT
FLASH FLOOD GUIDANCE AND UPPER SOIL MOISTURE INDICATE WE CAN TAKE
SOME PRETTY GOOD RAIN...BUT THE MORE EXTREME AMOUNTS AND/OR RAINFALL
RATES WILL LIKELY LEAD TO SOME INCIDENTS OF SHORT TERM FLASH
FLOODING. THERE WILL ALSO LIKELY BE SOME THREAT FOR SVR HAIL/WIND
THURSDAY LATE AFTERNOON AND EVENING...AND POSSIBLY AGAIN FRIDAY INTO
THE WEEKEND. THE NORTHWEST COUNTIES ARE OUTLOOKED IN SWODY3.

LOOKING AHEAD...ONLY MINOR CHANGES MADE TO SUNDAY THROUGH TUESDAY.
AT LEAST SOME PARTS OF THE STATE CAN EXPECT MORE CONVECTION AT TIMES
THROUGH THE PERIOD...ALTHOUGH DETAILS ARE TOUGH TO PIN DOWN. WARM
AND MUGGY CONDITIONS WILL PERSIST.

&&

.AVIATION...15/18Z
MAINLY VFR CONDITIONS EXPECTED THROUGH THE NIGHT...WITH JUST A
SLIGHT CHANCE OF THUNDERSTORMS PRODUCING LOWER CONDITIONS ACROSS THE
NORTH AFTER MIDNIGHT. HOWEVER...LOW CONFIDENCE IN AND UNCERTAIN
TIMING OF ANY SUCH STORMS PRECLUDE ADVERTISEMENT IN TAFS ATTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

LONG TERM...KINNEY
SHORT TERM/AVIATION...LEE
Hazardous weather outlook, Jul 15, 3:50 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT TUE JUL 15 2008

IAZ004>007-015>017-023>028-033>038-044>047-057-058-161100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-
AUDUBON-GUTHRIE-
350 PM CDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...NORTH OF A LINE FROM AUDUBON TO BOONE TO WAVERLY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON INTO TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE THROUGH
THE EVENING WITH THE MAIN THREAT BEING WINDS OF UP TO 65 MPH AND
HAIL UP TO NICKEL SIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS EVERY DAY FROM WEDNESDAY INTO NEXT
MONDAY. WIDESPREAD THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT INTO
FRIDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE. MOST LOCATIONS CAN
EXPECT RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH ISOLATED HIGHER
AMOUNTS OF 4 INCHES OR MORE NOT OUT OF THE QUESTION. THE HEAVY
RAIN THREAT COULD LINGER FRIDAY NIGHT INTO SATURDAY. SOME SEVERE
STORMS ARE ALSO POSSIBLE...ESPECIALLY THURSDAY NIGHT THROUGH
FRIDAY...MAINLY IN THE FORM OF LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

IAZ039-048>050-059>062-070>075-081>086-092>097-161100-
BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
350 PM CDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...SOUTH OF A LINE AUDUBON TO BOONE TO WAVERLY.

.DAY ONE...TONIGHT

WIDELY SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE NEAR THE
INTERSTATE 80 CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS EVERY DAY FROM THURSDAY NIGHT INTO
NEXT SUNDAY. SCATTERED TO WIDESPREAD THUNDERSTORMS ARE EXPECTED
THURSDAY NIGHT THROUGH FRIDAY. LOCATIONS FROM WATERLOO THROUGH
AMES TO NEAR ATLANTIC CAN EXPECT RAINFALL AMOUNTS UP TO AN INCH
THROUGH THE DAY ON FRIDAY...WITH LESSOR AMOUNTS TO THE SOUTH.
ADDITIONAL LOCALLY HEAVY RAINFALL IS POSSIBLE FRIDAY NIGHT INTO
SATURDAY. A FEW SEVERE STORMS ARE ALSO POSSIBLE...ESPECIALLY
FRIDAY INTO SATURDAY...MAINLY IN THE FORM OF LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE FRIDAY AFTERNOON INTO SATURDAY.

KINNEY

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.